advertisement
Question
Posted by: Kay in Gtown | 2009-08-08

Akathisia or restless legs syndrome

(Sorry about the mis-post)

Dear CS
A birdie told me you’ ve been at a conference, hope it was interesting!

Seroquel has worked remarkably well for my (horribly treatment-resistant) bipolar depression, so much so that I feel ready to tackle life outside my front door again -yay! I’ m also on Lamictin, Wellbutrin and tapering off from EfexorXR 300mg, now at 75mg.

I think there is problem with the Seroquel, though. I’ ve never understood the difference between restless legs syndrome and akathisia, (can you give me any idea?) but I have one of them. It comes on every night about 90mins after I have taken my dose, 400mg, and is gone by morning. It’ s really bad  I bolt out of bed, there is no way I can lie still, I have to pace, I get anxious, bordering on panicky and feel as if I have to get out of my body to get away from it. The muscles in my legs particularly, feel as if I have to cut them open to release the tension inside. No matter how tired I am, I am way too restless and anxious to do anything but pace. And of course I cannot lie down to go to sleep. It’ s truly ghastly.

It’ s been about a week, at first fairly mildly, but the last two nights unbearably so. I researched a bit and read that anti-histamines can be used for this. I scouted around and found some cinnarazine and took 2 –  which mercifully made it go away. The following day I tried to get diphenhydramine from the pharmacy (which is what is really recommended in what I read) but it isn’ t made in SA, so I was given Allergex. But this made no difference, and it still raged after 4 tabs. Then I added one cinnarizine and after a while it remitted and I finally fell asleep.

I feel hesitant to disturb my pdoc over the weekend, (and silly that I didn’ t phone last week, but it wasn’ t this bad.) Do you think it is safe to keep taking cinnarizine until I can speak to him on Monday? Or can I reduce or stop the Seroquel? Or is it reasonable to try and get hold of him today? I’ ve read that the early appearance of akathisia is associated with earlier onset of tardive dyskinesia (yeah, I know, a little bit of knowledge is a dangerous thing!) and that and the prospect of a repeat performance tonight and every night, is really scaring me. I’ m afraid to take tonight’ s dose. This feeling has to be the MOST awful side-effect there is. In the past it has always has been a deal-breaker, the med gets the boot, but Seroquel works SO WELL I’ m in a bind. Is this dangerous? –  should I be stopping immediately?

And I guess I am also asking if this is serious enough to disturb my pdoc today?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Answered the other time this question was posted,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement